Alert archive / Wisconsin / Winter Storm Warnings in 2018
Winter Storm Warning 6, NWS La Crosse, WI
NWS La Crosse, WI issued this winter storm warning at Mar 30, 2018, 2:34 PM CDT for Clark County, Taylor County, Wisconsin. It took effect at Mar 31, 2018, 1:00 AM CDT. It was in force for 11 hr. 11 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 30, 2018, 2:34 PM CDT (19:34 UTC)
- In effect from
- Mar 31, 2018, 1:00 AM CDT
- Expired
- Mar 31, 2018, 11:30 AM CDT
- In force
- 11 hr
- Issued by
- NWS La Crosse, WI
Counties Clark County, WI, Taylor County, WI
The radar
The La Crosse radar (KARX), 138 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 5:18 AM CDT | SNOW 2 | Medford, WI | |
| Mar 31, 7:00 AM CDT | SNOW 3 | Owen 6sse, WI | CO-OP OBSERVER STATION OENW3, OWEN 6SSE. |
| Mar 31, 7:00 AM CDT | SNOW 7 | Gad, WI | CO-OP OBSERVER STATION GADW3, GAD. |
| Mar 31, 7:10 AM CDT | SNOW 1.8 | 6 N Chili, WI | |
| Mar 31, 7:15 AM CDT | SNOW 5 | 1 E Medford, WI | |
| Mar 31, 8:00 AM CDT | SNOW 8 | Medford, WI | CO-OP OBSERVER STATION MEDW3, MEDFORD. |
| Mar 31, 8:26 AM CDT | SNOW 2 | 2 Sse Longwood, WI | |
| Mar 31, 8:31 AM CDT | SNOW 6.5 | 1 Wnw Perkinstown, WI | |
| Mar 31, 8:38 AM CDT | SNOW 7 | Lublin, WI | |
| Mar 31, 9:00 AM CDT | SNOW 9 | Rib Lake, WI | CO-OP OBSERVER STATION RBLW3, RIB LAKE. |
| Mar 31, 10:48 AM CDT | HEAVY SNOW 7 | 2 N Dorchester, WI | WINDY NOW, WITH SOME DRIFTING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1529 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -134 m²/s²
- 0-3 km storm-relative helicity
- -124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
119 WWUS43 KARX 301934 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 234 PM CDT Fri Mar 30 2018 ...Difficult Travel Tonight into Saturday Morning... .Heavy snow will develop across northern Clark and Taylor Counties late tonight. The heaviest snow will be north of Wisconsin Highway 29 through Taylor County. Snow accumulations of 3 to 5 inches are expected across Clark County with 6 to 9 inches of snow expected over Taylor County. Roads will quickly become snow covered and slippery tonight. Snowfall rate of 1 inch per hour are possible. WIZ017-310345- /O.UPG.KARX.WW.Y.0014.180331T0600Z-180331T1800Z/ /O.NEW.KARX.WS.W.0006.180331T0600Z-180331T1800Z/ Taylor- Including the city of Medford 234 PM CDT Fri Mar 30 2018 ...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 1 PM CDT SATURDAY... * WHAT...Heavy snow expected. Total snow accumulations of 5 to 8 inches are expected with localized amounts up to 9 inches possible. * WHERE...Taylor County. * WHEN...From 1 AM to 1 PM CDT Saturday. * ADDITIONAL DETAILS...Plan on difficult travel conditions. Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WIZ029-310345- /O.CON.KARX.WW.Y.0014.180331T0600Z-180331T1800Z/ Clark- Including the city of Neillsville 234 PM CDT Fri Mar 30 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 AM TO 1 PM CDT SATURDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 5 inches, with localized amounts up to 6 inches are expected. The heaviest snow will be over northern Clark County along the highway 29 corridor. * WHERE...Clark County. * WHEN...From 1 AM to 1 PM CDT Saturday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Wetenkamp
5 follow-up statements
198 WWUS43 KARX 310202 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 902 PM CDT Fri Mar 30 2018 ...Snow To Bring Difficult Travel Late Tonight, Saturday Morning... .Heavy snow will develop across northern Clark and Taylor Counties late tonight, exiting east later Saturday morning. The heaviest snow will be north of Highway 29 in Wisconsin. Snow accumulations of 3 to 5 inches are expected across Clark County with 6 to 9 inches across Taylor County. Roads will quickly become snow covered and slippery to hazardous tonight. Snowfall rates of 1 inch per hour are possible. WIZ017-311015- /O.CON.KARX.WS.W.0006.180331T0600Z-180331T1800Z/ Taylor- Including the city of Medford 902 PM CDT Fri Mar 30 2018 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 1 AM TO 1 PM CDT SATURDAY... * WHAT...Heavy snow expected. Total snow accumulations of 5 to 8 inches. Localized amounts up to 9 inches possible. * WHERE...Taylor County. * WHEN...From 1 AM to 1 PM CDT Saturday. * ADDITIONAL DETAILS...Plan on difficult travel conditions. Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WIZ029-311015- /O.CON.KARX.WW.Y.0014.180331T0600Z-180331T1800Z/ Clark- Including the city of Neillsville 902 PM CDT Fri Mar 30 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 AM TO 1 PM CDT SATURDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 5 inches. Localized amounts up to 6 inches possible. The heaviest snow will be over northern Clark County along the highway 29 corridor. * WHERE...Clark County. * WHEN...From 1 AM to 1 PM CDT Saturday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
440 WWUS43 KARX 310747 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 247 AM CDT Sat Mar 31 2018 ...Heavy Snow and Difficult Travel Expected This Morning... .A period of moderate to heavy snow is expected across north central Wisconsin this morning. Snowfall rates up to 1 to 2 inches per hour will occur leading to significant visibility reductions and snow-covered and slippery roads. Snowfall totals up to 7 to 10 inches are expected, highest across far northern Clark County and Taylor County, with lower amounts over southern Clark County. WIZ029-311600- /O.UPG.KARX.WW.Y.0014.000000T0000Z-180331T1800Z/ /O.EXA.KARX.WS.W.0006.000000T0000Z-180331T1800Z/ Clark- Including the city of Neillsville 247 AM CDT Sat Mar 31 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... * WHAT...Heavy snow. Additional snow accumulations of 4 to 7 inches are expected. * WHERE...Clark County, highest over northern parts of the county. * WHEN...Until 1 PM CDT this afternoon. * ADDITIONAL DETAILS...Plan on difficult travel conditions. Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WIZ017-311600- /O.CON.KARX.WS.W.0006.000000T0000Z-180331T1800Z/ Taylor- Including the city of Medford 247 AM CDT Sat Mar 31 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... * WHAT...Heavy snow. Additional snow accumulations of 7 to 10 inches are expected. * WHERE...Taylor County. * WHEN...Until 1 PM CDT this afternoon. * ADDITIONAL DETAILS...Plan on difficult travel conditions. Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
880 WWUS43 KARX 311152 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 652 AM CDT Sat Mar 31 2018 ...Slippery Travel Continues This Morning... .Snow will continue through mid morning across north central Wisconsin. Additional snow accumulations of 2 to 4 inches are expected before snow diminishes. Snow-covered roads will result in difficult travel this morning. WIZ017-029-311800- /O.CON.KARX.WS.W.0006.000000T0000Z-180331T1800Z/ Taylor-Clark- Including the cities of Medford and Neillsville 652 AM CDT Sat Mar 31 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... * WHAT...Heavy snow. Additional snow accumulations of 2 to 4 inches are expected. * WHERE...Taylor and Clark Counties. * WHEN...Until 1 PM CDT this afternoon. * ADDITIONAL DETAILS...Plan on difficult travel conditions. Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
780 WWUS43 KARX 311428 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 928 AM CDT Sat Mar 31 2018 ...Slippery Travel Continues This Morning... .Travel will remain slippery across the area this morning. Total snow accumulations have ranged from around 1 inch across southern Clark County to 6 to 8 inches over Taylor County. Drive with extra caution this morning. WIZ017-029-311800- /O.CON.KARX.WS.W.0006.000000T0000Z-180331T1800Z/ Taylor-Clark- Including the cities of Medford and Neillsville 928 AM CDT Sat Mar 31 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... * WHAT...Snow. Additional snow accumulations of 1/2 to 1 inch possible. * WHERE...Taylor and Clark Counties. * WHEN...Until 1 PM CDT this afternoon. * ADDITIONAL DETAILS...Plan on slippery travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will create hazardous travel. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Wetenkamp
811 WWUS43 KARX 311630 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 1130 AM CDT Sat Mar 31 2018 ...Slippery travel in some areas this afternoon. Accumulating snow has ended... .The accumulating snow has ended across the area with travel conditions improving. Untreated and unplowed roads will remain slippery. Drive with extra caution. WIZ017-029-311730- /O.CAN.KARX.WS.W.0006.000000T0000Z-180331T1800Z/ Taylor-Clark- Including the cities of Medford and Neillsville 1130 AM CDT Sat Mar 31 2018 ...WINTER STORM WARNING IS CANCELLED... Travel conditions will continue to improve this afternoon. Accumulating snow has ended. Continue to drive with extra caution as some roads remain slippery. $$ Wetenkamp
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this winter storm warning went out at Mar 30, 12:40 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Mar 30, 12:40 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1240 PM CDT Fri Mar 30 2018
.SHORT TERM...(Today through Saturday)
Issued at 338 AM CDT Fri Mar 30 2018
Surface high pressure this morning will get shunted south after
30.18Z as a quick moving short-wave currently across north central
ND races across the Upper Midwest. This wave will bring a quick shot
of precipitation across Taylor/Clark Counties. Temperatures should
be warm enough for mainly rain, but cannot rule out a rain/snow mix
at times. Little to no snow accumulation is expected. Otherwise,
clouds will be on the increase throughout the day with afternoon
highs from the mid 30s to mid 40s, although some parts of southwest
WI could reach 50 degrees. Today will also be breezy with roughly
20 to 25 kts at the top of the mixed boundary layer. This will
result in southwest breezes with occasional gusts up to 25 mph.
Attention then turns to tonight as a secondary, stronger short-
wave takes the same path across the region as its predecessor
earlier in the day. A compact surface low will move from near
Aberdeen to the Twin cities to Wausau. Strong positive potential
vorticity advection in the 500 to 300 hPa layer, combined with
ample moisture and surface forcing from an advancing cold front
will result in a quick burst of wintry precipitation. Thermal
profiles support snow north of I-94 with rain to the south. There
will be a tight gradient in snow amounts with around an inch
along the I-94 corridor and up to 6 inches across far northern
Taylor County. Will issue a Winter Weather Advisory for Taylor and
Clark Counties from 1 AM tonight until 1 PM Saturday where 3-6
inches of snow is expected. While some snow will linger into
Saturday morning, the majority of it will fall overnight. Roads
will quickly become snow covered and slick tonight through
Saturday morning. If traveling, allow extra time to reach your
destination.
Winds will also increase significantly tonight into Saturday with
this system. Expect winds from 30 to 50 kts just above the
nocturnal inversion tonight. The inversion should keep the
strongest winds from reaching the surface, but there will be a
rapid increase after sunrise Saturday morning as the boundary
layer deepens. With 40 kts in the near surface layer, frequent
gusts up to 45 mph are a real possibility. A Wind Advisory may be
needed for portions of the forecast area, but with the greatest
impacts not until after 12Z Saturday, will allow later shifts to
re-evaluate and issue if necessary. Winds will then gradually
diminish Saturday afternoon and evening.
.LONG TERM...(Sunday through Thursday)
Issued at 338 AM CDT Fri Mar 30 2018
Sunday will be sunny with westerly breezes, but chilly for the 1st
of April with highs only in the 30s. Much of north central WI may
not even break 30 degrees, especially with fresh snow cover.
The rest of the week will see a continuation of fast zonal-
northwest flow given a large persistent Hudson Bay low. Another
stronger short-wave will result in rain or snow chances again
Monday into Tuesday. Precipitation type will be dependent on
thermal profiles, of which there is still some uncertainty, but
some accumulating snow is again possible for portions of the
area. Wednesday looks dry, but Thursday could see a return of
light precipitation.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1241 PM CDT Fri Mar 30 2018
Main aviation concerns are on LLWS tonight and increasing
northwest winds Saturday, then onto MVFR ceilings behind a cold
front. Cumulus clouds will dissipate late this afternoon with VFR
conditions through the evening hours. South/southwest winds will
increase to around 55 kts at 2 kft by 9Z and looks to continue
through around 12Z creating low level wind shear concerns. Look
for rain or a light wintry mix to move across the TAF sites
tonight mainly in the 7 to 11 Z timeframe. Then winds will
increase out of the west to northwest at 18 to 22 kts with gusts
to around 33 kts. Also, plan on MVFR ceilings moving into the TAF
sites after 12Z.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 1 AM to 1 PM CDT Saturday for
WIZ017-029.
MN...None.
IA...None.
&&
SHORT TERM...Rogers
LONG TERM...Rogers
AVIATION...WetenkampHazardous weather outlook, Mar 30, 4:12 AM CDT, 10 hours 22 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 412 AM CDT Fri Mar 30 2018 WIZ017-029-310915- Taylor-Clark- 412 AM CDT Fri Mar 30 2018 This Hazardous Weather Outlook is for portions of central Wisconsin and north central Wisconsin. .DAY ONE...Today and Tonight A Winter Weather Advisory is in effect tonight. Snow will move into the area after 1 AM and could become heavy at times. Snow accumulations of 2 to 5 inches are expected with some reductions in visibility. Roads will quickly become snow covered and slick. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Winter Weather Advisory is in effect Saturday morning. Snow will decrease from west to east with up to an additional inch of accumulation. Storm total snow amounts between 3 and 6 inches are expected. Travel will continue to be difficult until roads are cleared and treated. Expect sustained northwest winds from 15 to 25 mph and gusts up to 40 mph Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Snow reports are appreciated tonight through Saturday morning. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ033-034-042>044-310915- Trempealeau-Jackson-Monroe-Juneau-Adams- 412 AM CDT Fri Mar 30 2018 This Hazardous Weather Outlook is for portions of central Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Light snow is expected tonight. Snow accumulations of 1 to 2 inches are expected with some reductions in visibility. Roads will quickly become snow covered and slick. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Expect sustained northwest winds from 15 to 25 mph and gusts up to 40 mph Saturday. .SPOTTER INFORMATION STATEMENT... Snow reports are appreciated tonight. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-041- 053>055-061-310915- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-La Crosse-Vernon-Crawford-Richland-Grant- 412 AM CDT Fri Mar 30 2018 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...southwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Expect sustained northwest winds from 20 to 30 mph and gusts from 40 to 45 mph Saturday. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rogers
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 3:58 AM CDT | Winter Weather Advisory | ARX | Clark, Taylor | 23 hr |
| Mar 30, 2:42 PM CDT | Wind Advisory | ARX | Adams, Crawford, Grant, Juneau, La Crosse, Monroe and 2 more | 22 hr |
Nearby
Winter Storm Warnings in Wisconsin, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.